Hail, Cotton
- When
- May 9, 11:58 AM CST
- Where
- Cotton County, 1.93 mi W of Temple
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.270, -98.264
Hail size increased from quarter to golf ball from 1156-1158 LST.
Strong zonal mid/upper-level flow existed across the southern tier of the CONUS during the day on the 9th. This included a weak upper wave passage across portions of the Red River Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Strong zonal mid/upper-level flow existed across the southern tier of the CONUS during the day on the 9th. This included a weak upper wave passage across portions of the Red River Valley. While a frontal boundary had pushed into portions of north Texas by daybreak, strong (elevated) instability and wind shear remained across southern and central portions of the forecast area. Scattered thunderstorms developed across western-north Texas by the late morning. The most significant storm was a 'left-moving' supercell thunderstorm, which tracked from near Wichita Falls, Texas, towards the southern portion of the Oklahoma City Metropolitan area, producing intermittent reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 9, 11:26 AM CST, 32 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1226 PM CDT Thu May 9 2024 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 253 AM CDT Thu May 9 2024 The main issue during the short term will be storm chances (up to 40%) on Thursday afternoon across portions of western north Texas through southcentral and southeast Oklahoma during the afternoon through evening hours along with a marginal risk for these storms to become severe. Our synoptic pattern still has a closed upper low persisting over the Central & Northern Plains with a large amplitude trough negatively tilted across the western half of the country. The cold front that came through our area yesterday will be pushing through north Texas this morning then stalling around the Dallas/Ft Worth Metroplex. A combination of moist air overrunning the surface boundary/cold front along with the upper trough expelling a shortwave vort max along to just north of the Red River in southern Oklahoma may be sufficient to initiate organized severe convection in a strongly sheared and unstable environment between the Metroplex up through parts of our southern CWA. Drier surface air across western north Texas through southern Oklahoma should inhibit any surface-based convection keeping the higher severe risk southward toward the Metroplex. However model forecast soundings along the Red River showing potentials for elevated convection above a moist layer between 4000-6000 ft AGL with cooler steep mid-levels producing up to 1000 J/kg of un-capped CAPE when the shortwave is expected to move through. As a result, could see some elevated storms developing Thursday afternoon cross our southern CWA with a low-end severe risk with hail and up to 60 mph wind gusts as the two severe hazards. The severe risk will end shortly after sundown. && .LONG TERM... (Friday through Wednesday) Issued at 253 AM CDT Thu May 9 2024 During the long term, we'll stay dry with a "wet" trend starting Sunday through much of next week. Overall temperatures will be near seasonably average for mid-May. The aforementioned upper low is expected to briefly cut-off from its main northerly (polar) jet flow and spin over the U.S. Southwest on Friday then recaptured late Saturday and start digging toward the Southern Plains with its axis across our area Monday when it may push our next cold front through. After a surface high moves through on Saturday, southerly low-level flow with increasing surface moisture start making its return forming a dryline across western Texas up through the Texas/Oklahoma Panhandles by Sunday night and punching through on Monday after being overtaken by the cold front. Although storm POPs will return on Sunday as this next system moves through, can't rule out the potential for a risk of severe storms on Monday across parts of our area with a dryline/surface boundary coming through and both models (GFS & ECMWF) projecting up to moderate surface-based instability and perhaps sufficient deep-layer shear across our southern CWA. Of course Monday is still 4 days out in time and models do deviate in time after Monday with a faster GFS solution moving out by Tuesday compared to a slower ECMWF solution sticking around not exiting until early Wednesday. We'll stay in a "wet" pattern through the middle of next week although models still inconsistent with the mechanisms. The ECMWF digs another trough from the main northerly jet through our area while the GFS keeps us wet with shortwave disturbances from another cut-off system over the Southwestern U.S. && .AVIATION... (18Z TAFS) Issued at 1225 PM CDT Thu May 9 2024 Scattered strong to severe thunderstorms are ongoing across western north Texas (affecting KSPS). These thunderstorms will continue to move the east-northeast this afternoon. Large hail is the primary hazard with any of the thunderstorms. KDUA will likely be affected this afternoon. The probability of affecting any other terminals is too low to include in the TAFs (low chance for KLAW and KOUN). Otherwise, winds will generally remain from the north to northeast. Mahale && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 54 76 53 79 / 0 0 0 0 Hobart OK 53 78 53 79 / 0 0 0 0 Wichita Falls TX 56 77 55 78 / 10 0 0 10 Gage OK 48 78 50 79 / 0 0 0 0 Ponca City OK 51 76 51 80 / 0 0 0 0 Durant OK 58 78 55 80 / 20 0 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...68 LONG TERM....68 AVIATION...10
Hazardous Weather Outlook National Weather Service Norman OK 314 AM CDT Thu May 9 2024 OKZ004>048-050>052-TXZ083>090-100815- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 314 AM CDT Thu May 9 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... ...Thunderstorms... Thunderstorms will be possible this afternoon through the early evening hours across portions of western north Texas through southcentral and southeastern Oklahoma. A few of these storms could be strong to marginal severe with up to golf ball size hail and damaging wind gusts up to 80 mph as the two severe hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Thunderstorms will be possible every day from Sunday through Wednesday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Preliminary Local Storm Report
National Weather Service Norman OK
1211 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 PM Hail 2 NW Lakeside City 33.85N 98.58W
05/09/2024 E1.50 Inch Wichita TX Public
Report from mPING: Ping Pong Ball (1.50
in.).
&&
OUNPreliminary Local Storm Report
National Weather Service Norman OK
1218 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM Hail Lakeside City 33.83N 98.53W
05/09/2024 E1.00 Inch Archer TX Trained Spotter
&&
OUNPreliminary Local Storm Report
National Weather Service Norman OK
1221 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 PM Hail 3 SSW Sheppard Afb 33.94N 98.53W
05/09/2024 E1.50 Inch Wichita TX Trained Spotter
Hirshci High School.
&&
OUNPreliminary Local Storm Report
National Weather Service Norman OK
1224 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 PM Hail 2 NNE Lakeside City 33.86N 98.53W
05/09/2024 E1.00 Inch Wichita TX Trained Spotter
&&
OUNPreliminary Local Storm Report
National Weather Service Norman OK
1227 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 PM Hail Sheppard Afb 33.98N 98.50W
05/09/2024 E1.25 Inch Wichita TX Public
Report from mPING: Half Dollar (1.25 in.).
&&
OUNPreliminary Local Storm Report
National Weather Service Norman OK
1250 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM Hail Sheppard Afb 33.98N 98.51W
05/09/2024 E2.00 Inch Wichita TX Amateur Radio
&&
OUNThe Altus AFB radar (KFDR), 66 km away, was scanning. The volume nearest the first event began at 18:00 UTC.
14 hail, 1 lightning. Local standard time, as filed.
Hail size increased from quarter to golf ball from 1156-1158 LST.
Social media image. Time is radar estimated and location is approximate.
Social media image. Evidence that the hailstone had undergone prior melting. Time is radar estimated.
Relayed by emergency management.
House fire due to a suspected lightning strike. Structure was expected to be a total loss. Event time is approximate.
Social media video. Time is radar estimated.
Relayed by emergency management.
Relayed by emergency management.
MPing report.
MPing report.
MPing report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180286, 1185789, 1185781, 1180287, 1180288, 1180289, 1180331, 1185282, 1180294, 1180298, 1180305, 1180307, 1180306, 1180309, 1180311.